Health Hack: How Much Ibuprofen Should You Really Take
Ibuprofen is a great over-the-counter option to relieve pain, fever, and inflammation. But if you take too much, you could suffer some negative side effects. In todays Health Hack, Dr. Madsen explains how much ibuprofen you should really take to get maximum relief without any side effects.
Announcer: “Health Hacks” with Dr. Troy Madsen on The Scope.
Dr. Madsen: Today’s health hack is avoiding the side effects from Ibuprofen while still getting the maximum effect from the medication. So, if you’ve ever taken Ibuprofen, you’ve probably heard take 600 milligrams or 3 of the regular strength over-the-counter Ibuprofen, take it every 4 to 6 hours. Well, you’re probably taking too much Ibuprofen and you’re not doing it to really provide a lot of benefit for your pain.
So studies that had been done, there have been studies in patients who are postoperative, also patients with dental pain, and they looked at 400 milligrams of Ibuprofen versus 600 milligrams, so just two of the regular strength tablets. They found that that 400 milligrams had the exact same effect on pain as the 600 milligram. And even then, they found that that 400 milligrams 3 times a day was the max effect. You’re talking just every eight hours.
Announcer: For more health hacks, check out thescoperadio.com, produced by University of Utah Health.
Talk With Your Doctor
Ibuprofen can be a safe and easy over-the-counter remedy for minor aches and pains. However, if you dont use it as recommended, ibuprofen can possibly be harmful.
Its always smart to talk to your doctor before taking ibuprofen if youre not sure if you should use it. If you experience bothersome side effects or believe you may have taken too much, contact your doctor right away.
Most of the serious side effects result from taking the drug when you shouldnt, taking too much of it, or taking it for too long. You can reduce your risk of side effects by using the smallest possible dose for shortest possible time.
- Advil ibuprofen sodium tablet, coated. .
Taking Ibuprofen Every Day Could Lead To A Heart Attack
Ibuprofen may seen like an easy fix for aches and pains however, if you take too much of it for too long, you might find yourself in pain with a devastating cardiac event.
The thought of having a heart attack is definitely scary. Fortunately, however, your risk of having one isn’t all that high when you’re young and healthy. That said, if you take ibuprofen every day, you could still have a heart attack even if you’re constantly looking for ways to make your heart healthier. According to Mayo Clinic, if you have cardiovascular disease , taking NSAIDs every day could greatly increase your chances of suffering a heart attack. However, as Rekha Mankad explained on Mayo Clinic’s website, “Although aspirin is a type of NSAID, it doesn’t appear to be associated with a higher risk of heart attack or stroke.”
If you have been taking Advil or Motrin regularly and start to notice chest pains or shortness of breath, you might want to switch to aspirin or talk to your doctor about alternative painkillers.
Recommended Reading: Herbs For Inflammation And Pain
How Should This Medicine Be Used
Prescription ibuprofen comes as a tablet to take by mouth. It is usually taken three or four times a day for arthritis or every 4 to 6 hours as needed for pain. Nonprescription ibuprofen comes as a tablet, chewable tablet, suspension , and drops . Adults and children older than 12 years of age may usually take nonprescription ibuprofen every 4 to 6 hours as needed for pain or fever. Children and infants may usually be given nonprescription ibuprofen every 6 to 8 hours as needed for pain or fever, but should not be given more than 4 doses in 24 hours. Ibuprofen may be taken with food or milk to prevent stomach upset. If you are taking ibuprofen on a regular basis, you should take it at the same time every day. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take ibuprofen exactly as directed. Do not take more or less of it or take it more often than directed by the package label or prescribed by your doctor.
Ibuprofen comes alone and in combination with other medications. Some of these combination products are available by prescription only, and some of these combination products are available without a prescription and are used to treat cough and cold symptoms and other conditions. If your doctor has prescribed a medication that contains ibuprofen, you should be careful not to take any nonprescription medications that also contain ibuprofen.
Signs Of Ibuprofen Overdose
Signs of Ibuprofen Overdose
One of the most common signs that usually indicate that you may have overdosed with Ibuprofen are gastrointestinal symptoms. it is to be expected that if you overdose on a drug, the very first signs are gastrointestinal and this is the case for Ibuprofen as well. Some of the red flags to look out for here include diarrhea, heartburn, vomiting, nausea as well as stomach pain. As is expected, all these signs and their severity depend on the severity of the overdose, something that is covered in detail over at frontlineer.com by the subject matter experts there. In more severe cases of Ibuprofen overdose, one can also suffer bleeding in the stomach and intestines. Another set of signs that may indicate that one may have overdosed from Ibuprofen are those regarding motor skills. Here, an indication that there is a reduction in motor skills such as unsteadiness, slowness and sluggishness in movement as well as an inability to speak coherently may all indicate an Ibuprofen overdose.
The above is just but a scratch on the surface as far as the topic on Ibuprofen goes, and you can learn so much more on the same by checking out frontlineer.com.
Don’t Miss: Can Ibuprofen And Aleve Be Taken Together
What Other Drugs Will Affect Ibuprofen
Ask your doctor before using ibuprofen if you take an antidepressant. Taking certain antidepressants with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist before using ibuprofen with any other medications, especially:
a blood thinner
heart or blood pressure medication, including a diuretic or “water pill” or
steroid medicine .
This list is not complete. Other drugs may interact with ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.
Dosage And Strength For Tablets Capsules Granules And Liquid
Each ibuprofen tablet or capsule contains 200mg, 400mg or 600mg of ibuprofen. Slow-release tablets and capsules contain 200mg, 300mg or 800mg of ibuprofen.
Each sachet of granules contains 600mg of ibuprofen.
If you’re taking ibuprofen as a liquid, 10ml contains either 200mg or 400mg. Always check the label.
The usual dose for adults is one or two 200mg tablets or capsules 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor.
If youre taking granules, the usual dose for adults is one sachet 2 or 3 times a day. Some people might need to take it 4 times a day.
If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.
If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. You’ll usually take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.
Don’t Miss: Why Isn’t Ibuprofen Working For My Toothache
What Is Ibuprofen Used To Treat
Ibuprofen is commonly used to treat mild to moderate aches and pains such as headache, toothache, period pain, and sports injuries like sprains and strains. Due to its anti-inflammatory properties, ibuprofen is also used to control pain and inflammation in the joints, bones, and muscles, for example, in conditions like osteoarthritis and rheumatoid arthritis. Ibuprofen may also be used to reduce fever during a flu-like illness or common cold. Why is it important to know the appropriate ibuprofen dosing?You should know how much ibuprofen is safe because taking too much ibuprofen can be very harmful. Although higher strengths of ibuprofen require a prescription, over-the-counter ibuprofen can be purchased and self-administered by patients at a higher than recommended maximum daily dose.
How To Take Tablets Capsules Granules And Liquid
Swallow ibuprofen tablets or capsules whole with a drink of water, milk or juice. Do not chew, break, crush or suck them as this could irritate your mouth or throat.
For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a liquid.
If you’re taking the tablet that melts in your mouth, put it on your tongue, let it dissolve and then swallow. You do not need to drink any water.
Take ibuprofen granules by emptying the contents of the sachet into a glass full of water to make an orange flavoured fizzy drink, stir and drink straight away.
If you’re taking liquid, it will come with a plastic syringe or spoon to measure your dose. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen spoon, as it will not measure the right amount.
Take ibuprofen tablets, capsules, granules or liquid with a meal or snack, or with a drink of milk. It will be less likely to upset your stomach. If you take it just after food, ibuprofen may take longer to start working.
Also Check: Does Tylenol Help Tooth Pain
How Much Advil Is Too Much
Anti-inflammatory painkillers like Aleve and Advil are one of the most commonly abused over-the-counter drugs. So? They can do more damage than you might think.
If your head is pounding, you might pop a couple of Advil. If your calves are sore and swollen after an intense pickup game of basketball, you may take a few Aleve. For arthritis pain, you might reach for an aspirin. All three nonsteroidal anti-inflammatory drugs, or NSAIDs, are excellent over-the-counter painkillers and are generally quite safe as long as you dont overdo it. So how much Advil is too much? If you arent reading taking the prescribed dosage, or would describe your NSAID-intake as a regimen, youre probably taking too much.
Men are notorious for not following the instructions on the bottle. Research has shown that guys tend to either take too-high doses swallowing four ibuprofen tablets instead of the recommended two, for example or use two different NSAIDs concurrently. Both scenarios are super risky, potentially causing stomach bleeding, ulcers, heartburn, and easy bruising. Long-term NSAID overuse can lead to liver damage, kidney injury, or heart complications.
It is not a reasonable tradeoff for your average aches and pains, however. You dont really need high anti-inflammatory levels to get relief from a headache, Varin says. The recommended dose of 400 milligrams should be powerful enough to work, and if you exceed that, the health risks start to outweigh any additional benefit.
What Should I Know About Storage And Disposal Of This Medication
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture .
It is important to keep all medication out of sight and reach of children as many containers are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location â one that is up and away and out of their sight and reach.
Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDA’s Safe Disposal of Medicines website for more information if you do not have access to a take-back program.
Recommended Reading: Is Tylenol Good For Back Pain
Central Nervous System Toxicity
Children may experience seizures and decreased consciousness from a massive overdose. Some children may even stop breathing.
Emergency doctors can reverse the central nervous system toxicities that occur due to an ibuprofen overdose.
Compared with NSAIDs such as diclofenac, mefenamic acid, and naproxen, ibuprofen overdoses have links with of central nervous system toxicities.
What Are The Side Effects Of Paracetamol And Ibuprofen
Paracetamol rarely causes side effects when taken in the right doses, but the NHS says it can cause:
- An allergic reaction which can cause a rash and swelling
- Flushing, low blood pressure and a fast heartbeat this can sometimes happen when paracetamol is given in hospital into a vein in your arm
- Blood disorders, such as thrombocytopenia and leukopenia
- Liver and kidney damage, if you take too much this can be fatal in severe cases
The side effects of taking too much ibuprofen can include:
- Feeling and being sick
- Black poo and blood in your vomit a sign of bleeding in your stomach
- Ringing in your ears
- Difficulty breathing or changes in your heart rate
If you develop these side effects and think it may be caused by paracetamol or ibuprofen, speak to your GP or a pharmacist.
Don’t Miss: Can I Take Aspirin With Aleve
How Often Can I Take Ibuprofen 800 Mg
Ibuprofen 800 mg is a prescription-strength dosage. The total recommended dose is 3200 mg per day. Therefore, you can take ibuprofen 800 mg 4 times a day or every 6 hours. As mentioned above, even though the maximum daily dose of prescription ibuprofen is 3200 mg, it is potentially harmful to exceed 800 mg per dose.
What Doses Is Ibuprofen Available In
As noted above, over-the-counter and prescription ibuprofen is available in various dosage forms like tablets and suspensions. The most commonly available formulations and dosage strengths of ibuprofen include tablets , capsules , chewable tablets , oral suspension, or liquid , and concentrated oral suspension for infants . Notably, the 400 mg, 600 mg, and 800 mg tablets of ibuprofen are available by prescription only.
You May Like: Inflammation In The Inner Ear
What Is The Difference Between Ibuprofen And Paracetamol
The main difference between the two drugs is that ibuprofen has anti-inflammatory effects, whereas paracetamol does not.
Both drugs can be taken every four hours, and used to ease pain and control fevers.
However, ibuprofen is more effective in easing inflammation, making it an non-steroidal anti inflammatory .
Inflammation occurs for a variety of reasons: it may be a sign of infection or it is the body’s response to damage.
It could be taken to ease arthritis, period pains, back pain or toothache. The drug can also ease swelling caused by sprains and strains – although the NHS says to try waiting at least 48 hours to avoid slowing down the healing process.
The other main difference is that ibuprofen should never be taken on an empty stomach, because it can irritate the lining and could cause ulcers or bleeding.
Ibuprofen is most effective when taken with, or immediately after, food.
Paracetamol does not need to be taken after food and can usually be safely taken with other medications.
Secure Your Spot In One Of Our Urgent Care Facilities Or Emergency Rooms
Ibuprofen is a non-steroidal anti-inflammatory drug , an over-the-counter medication in the same class of drugs as naproxen and aspirin. Ibuprofen treats pain, fever, and inflammation.
If youre like most Americans, you likely have some type of ibuprofen in your home medicine cabinet. Common ibuprofen brand names include Motrin, Midol, and Advil. Generic versions are also available, as are childrens liquid products with reduced dosages. Ibuprofen is also an ingredient in many cold, cough, and allergy medicines.
Like any drug, if ibuprofen is taken in higher than recommended doses, it can harm your health. Overuse of ibuprofen can seriously damage your digestive system, interfere with your hormones, and increase your risk of heart attacks and stroke. In some cases, ibuprofen overdose can be deadly.
Accidental ibuprofen poisoning occurs at a discomforting rate among both adults and children: the American Association of Poison Control Centers managed more than 2.7 million poison cases in the U.S. in 2016 alone.
Recommended Reading: Is Advil Good For Cramps
When You Take Ibuprofen Every Day This Is What Happens To Your Body
Ibuprofen is one of the most common medications on the market. In fact, chances are you have a bottle or two of ibuprofen in your medicine cabinet right now. The painkiller and anti-inflammatory is sold under a variety of brand names including Advil and Motrin, and is widely used for a variety of ailments. Whether you have a headache or a fever, ibuprofen tends to be the go-to for people looking to be pain- and fever-free.
According to WebMD, ibuprofen is classified as a nonsteroidal anti-inflammatory drug more commonly known as an NSAID. NSAIDs work by stopping your body from producing substances that cause inflammation, which subsequently causes pain, swelling, and fever to dissipate. Since most forms of ibuprofen can be purchased over the counter without a prescription, the medicine is largely believed to be safe. However, ibuprofen doesn’t come without its risks some of which can be life-threatening when not treated.
As it turns out, there are more than a few ways in which your body can react negatively to ibuprofen, especially if you take too much of it on a daily basis. Here’s what happens to your body when you take ibuprofen every day.